MAUDE Adverse Event Report: LIVANOVA CANADA CORP. FREEDOM SOLO PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP. FREEDOM SOLO PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number ART23SMT
Medical Device Problem Codes Incomplete Coaptation (2507); Difficult to Open or Close (2921)
Health Effect - Clinical Codes Aortic Regurgitation (1716); Death (1802); Thrombus (2101); Vascular Dissection (3160)
Date of Event 06/01/2016
Type of Reportable Event Death
Event or Problem Description
The manufacturer was notified on 02 jun 2016: [summary]: following the occurrence and aggravation of aortic regurgitation (ar) after implantation of solo smart art23smt, another aortic valve replacement (avr) was performed.Within one month later from the reoperation, the patient died for an unknown cause.Summary of the event as follows: (b)(6) 2016 in an avr procedure, the solo smart art23smt was implanted in a male patient in his early 70s.The patient's pulmonary condition was bad.The anesthesiologist could not smoothly deliver air to the patient's lungs and difficulty was encountered in pulmonary control when starting the operation.The model art23smt was selected based on the diameter of the aortic annulus measured with the sizer set (icv1237).Since the diameter of the st junction had enlarged to 28 mm, banding was performed around the junction to prevent further enlargement (details of how this process was done are unknown).The procedure was completed with the solo smart implanted.On post-operative transesophageal echocardiography (tee), no transvalvular leak was shown.After the procedure, the patient received warfarin with an inr of around 2.0.The patient recovered to a degree that he could return to the hospital ward and have regular meals.Later in (b)(6) 2016: on a later date, the occurrence of a mild ar was confirmed.Although a surgical re-intervention was first considered, it was decided to manage the ar with medicine considering the difficulty in pulmonary control that was experienced in the implantation procedure.As the level of ar was aggravated to severe afterwards, it was eventually decided to perform a re-operation.(b)(6) 2016: a re-operation was performed.Before the operation, it was found on tee that the right cuspid of the solo smart was not moving.An initial expectation was that the st junction would have been unbanded, but once the chest was opened, the junction was confirmed to be still banded.A significant amount of thrombus was found on the solo smart valve.The leaflets of the solo smart were all cut off and removed, and then trifecta tf-25a (st.Jude medical) was implanted inside the remaining part of the solo smart.When the aorta was clamped during the re-operation, the pulmonary artery was accidentally damaged.After the procedure, with the damage made on the pulmonary artery, the patient was under clinical control with percutaneous cardiopulmonary support.Later in (b)(6) 2016: the patient did not recover and died on an unknown date.The cause of death is unknown, but according to the doctor's view, it was unrelated to cardiac factors.After the patient's death, the valve was explanted.Note: at the time of submission of this complaint, the explanted valve is under pathological analysis by a third party.The hospital is not requesting analysis by livanova.[doctor's comment]: the cause of the ar that followed the implantation of solo smart is unknown; it is considered unrelated to the avr procedure on (b)(6) 2016.With the following factors considered, the cause of the ar may have been specific physiological traits of the patient: the sudden aggravation of ar is considered attributable to the thrombus deposits which were found on the solo smart.The thrombus found on the solo smart seemed to have already been organized.[background of submission of this report]: the occurrence and aggravation of ar was first informed to (b)(4) on (b)(6) 2016 (the next day of the reoperation - at which time the patient was still alive).When receiving the information, (b)(4) did not report this case to livanova because the hospital was considering the occurrence of ar was unrelated to the device at that point.On a later date, however, the hospital informed (b)(4) of the patient's death and the doctor's new view that the cause of the ar is unidentifiable; in other words, the possibility of a causal relationship with the ar and the solo smart valve was not excluded by the hospital anymore.With this update from the hospital, (b)(4)has decided to report this case to the japanese regulatory authority and is submitting this report to request review of the device history records (although no request has been raised by the institute).
 
Additional Manufacturer Narrative
Livanova performed a device history records review and confirmed that the device satisfied all material, dimensional, and performance standards required for a solo smart art23smt at the time of manufacture and release.The device was not returned to livanova for analysis as it was sent for pathological testing by a third party.Predictor factors for bioprosthetic valve thrombosis (bpvt) include a >50% increase in mean echo-doppler transvalvular gradient, paroxysmal atrial fibrillation, sub-therapeutic inr in patients anticoagulated with vitamin k antagonists.(egbe, et al, 2015) without the pathological report, without the return of the device, and without details about the clinical history of the patient, livanova is unable to conclusively determine the root cause for this event.

Brand Name
FREEDOM SOLO PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA  V5J 5M1
MDR Report Key5763846
Report Number3004478276-2016-00068
Device Sequence Number737753
Product Code LWR
UDI-Device Identifier00896208000474
UDI-Public(01)00896208000474(240)ICV1248(17)200309
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P130011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/09/2020
Device Model NumberART23SMT
Device Catalogue NumberICV1248
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/30/2016
Supplement Report FDA Received Date02/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;